Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Missoula, MT

September 1, 2004Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 1, 2004, 4:04 PM MDT for Ravalli County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 4:04 PM MDT (22:04 UTC)
Expired
Sep 1, 2004, 5:00 PM MDT
In force
56 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 012204
SVRMSO
MTC081-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
403 PM MDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA
  THIS INCLUDES THE CITY OF VICTOR

* UNTIL 500 PM MDT

* AT 354 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES WEST OF WOODSIDE...OR ABOUT 11 MILES NORTHWEST OF HAMILTON...
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEVENSVILLE BY 415 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4664 11430 4609 11444 4620 11385 4665 11389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:56 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 1:56 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT WED SEP 1 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY. STRONG THUNDERSTORMS BEGINNING
TO FIRE UP AHEAD OF APPROACHING COLD FRONT NOW IN THE IDAHO
PANHANDLE. EXPECT COLD FRONT TO MOVE THROUGH THE REGION BY MID TO
LATE EVENING. A FEW THUNDERSTORMS WILL BE LEFT OVER AFTER FRONTAL
PASSAGE. UPPER LEVEL LOW PRESSURE TROF WILL LINGER OVER THE NORTHERN
ROCKIES THROUGH FRIDAY AFTERNOON. THIS WILL HELP TO PROVIDE
INSTABILITY SHOWERS THURSDAY AND FRIDAY. HAVE LOWERED SNOW LEVELS
JUST A BIT AND MAINLY NEAR THE GLACIER NP REGION FOR THURSDAY NIGHT
AND FRIDAY. WILL INCREASE CHANCE OF SHOWERS ON FRIDAY AFTERNOON
REGION WIDE. COLD AIR ALOFT WILL AID IN THE DEVELOPMENT OF AFTERNOON
SHOWERS. TEMPERATURES WILL DECREASE 10-20 DEGREES THURSDAY FROM
TODAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...AS A RIDGE OF
HIGH PRESSURE BUILDS OVER THE WEST COAST...NORTHWESTERLY FLOW
FORMS OVER WESTERN MONTANA. THERE ARE A FEW SHORTWAVES THAT MOVE
THROUGH THIS NORTHWEST FLOW...SO KEEPING SLIGHT CHANCE OF PRECIP
DURING THOSE TIMES. BY EARLY NEXT WEEK THE FLOW CHANGES TO A ZONAL
FLOW OR WESTERLY FLOW. AFTER MONDAY THE MODELS BECOME SIGNIFICANTLY
DIFFERENT SO ONLY MADE MINOR CHANGES FROM MONDAY THROUGH WEDNESDAY
NIGHT.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY FOR NORTHWEST MONTANA LAKES INCLUDING
     FLATHEAD LAKE AND LAKE KOOCANUSA THIS EVENING...
ID...NONE.
&&

SHORT TERM/NESTER
LONG TERM/SMITH
Hazardous weather outlook, Sep 1, 12:12 PM MDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

MTZ001>003-020900-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST MONTANA

.DAY ONE... TODAY

A LAKE WIND ADVISORY HAS BEEN ISSUED FOR THE LAKES OF NORTHWEST
MONTANA THIS AFTERNOON AND EVENING (SEE GTFNPWMSO FOR
DETAILS). WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE ACROSS NORTHWEST MONTANA TONIGHT.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE
MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ004>006-043-020900-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-
1212 PM MDT (1112 AM PDT) WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH
THE MAIN THREAT BEING STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-020900-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/PINTLAR REGION-
1212 PM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN
MONTANA

.DAY ONE... TODAY

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG...WITH THE MAIN
THREAT BEING STRONG GUSTY ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 3:17 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WEST GLACIER            48.50N 113.98W
09/01/2004  0.88 INCH        FLATHEAD           MT   PARK/FOREST SRVC

&&

HARDY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MDTSevere Thunderstorm WarningMSOPowell34 min
Sep 1, 1:35 PM MDTSevere Thunderstorm WarningMSOFlathead40 min
Sep 1, 2:08 PM MDTSevere Thunderstorm WarningMSOMissoula37 min
Sep 1, 4:31 PM MDTSevere Thunderstorm WarningMSOMissoula59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.